Diskapi Yildirim Beyazit Training and Research Hospital, Chest Diseases Clinic, Ankara, Turkey
Received date: October 21, 2014; Accepted date: July 02, 2015; Published date: July 07, 2015
Citation:Duru S, Kurt B, Yumrukuz M, Erdemir E (2015) A Rare Complication Related with Oral Anticoagulant (Warfarin) Use: Diffuse Alveolar Hemorrhage (above 65 Years 4 Case Reports). J Pulm Respir Med 5:268. doi:10.4172/2161- 105X.1000268
Copyright: ©2015 Duru S, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Visit for more related articles at Journal of Pulmonary & Respiratory Medicine
Diffuse alveolar hemorrhage (DAH) caused by immune and non-immune etiological factors, characterized by diffuse alveolar consolidation often presents with the clinical triad of dyspnea, hemoptysis, anemia, as a result of the distruption of the alveolocapillary membrane of the lung. We aimed to present above 65 yaears 4 cases followed in our clinic with diffuse alveolar hemorrhage as a rare complication of uncontrolled use of anticoagulant (warfarin) therapy. The cases was diagnosed as diffuse alveoler hemorrahage based on clinical, radiological and bronghoscopic data. After warfarin treatment was withdrawn, clinical and radiological signs recovered rapidly and the existent situation was thought to be DAH related with warfarin use after excluding other reasons. We think that the current cases is a rare disease of warfarin therapy leading to DAH.
According to World Health Organization data, elderly population in the world, which constantly increases, is expected bo reach 1.2 billion by 2025 . Due to chronic diseases occurring in this age group, the amount of drug used increases, hence they should be regularly monitorized. Diffuse alveolar hemorrhage, is a disorder developing due to immune and non immune etiological factors and characterized by shortness of breath, hemoptysia, anemia, and diffuse alveolar consolidation as a consequence of alveocapillary membrane damage in lungs. Its most common causes are collagen tissue diseases, infectious or toxic exposures, neoplastic diseases, and pulmonary thromboembolia . In the elderly population, oral anticoagulants are the most commonly used drugs in order to prevent thromboembolic complications. During treatment with oral anticoagulants, various bleeding complications may occur during treatment with oral anticoagulants but the development of DAH is quite rare [3,4]. The aim of the present report was to present four cases over thae age of 65 who presented to meregency service consecutively due to DAH, which isa rare complication among warfarin associated hemorrhage.
It was learned that 4 cases (2 females) over the age of 65 presenting to semergency service with the complaints of shortness of breath, cough and hemoptysia have used warfarin at an uncontrolled dose for the last three years. One used it for previous coronary bypass and atrial fibrillation while the other three for heart valve replacement. In physical examination, in one case with hypoxemic respiratory failure, blood pressure was found to be 100/70 mmHg, pulse 110/min, respiration rate 30/min and body tempretaure 37 degree. In the examination of cardiovascular system, tachyarhtmia was seen and in respiratory sytem examination end inspiratory rales were present especially in infrasacpular regions. In artery blood gasa analysis, pH was found to be 7.40, PaCO2 32.6 mmHg, PaO2 55 mmHg and oxygen saturation 88%. Upper respiratory tract examination carried out by ear nose throat consultant yielded normal results. In the othre three cases, vital findings were as follows: increase in respiratory rate (≥20/min), tachycardia, body temperature 36 degree and in physical examination inspiratory rales in bilateral infrascapular regions. In all of the four cases, decrease in hemoglobin (<10 gr/dl ), prolongation of prothrombin time (>10-14 second ) and increase in INR levels (>3) were observed. Coagulation parameters was shown Table 1.
|Variables||Case 1||Case 2||Case 3||Case 4|
|White blood cell(/ul)||11,800||10,200||9,700||8,300|
|Platelet count (/ul)||224,000||211,000||167,000||191,000|
|PT; second (INR)||65 (6.5)||51 (4.4)||46 (5.1)||73 (6.9)|
Table 1: Coagulation parameters for diffuse alveolar hemorrhage cases.
Other bicoenmiacl investigations were normal other than increase in serum creatinin level in one case. (>1.1 mg/d) tow cases who had respiratory failure and compliance problems could not undergo carbonmonoxide diffüsion test (DLCO). In two cases, increase in DLCO was established. Investitaions for carried out differential diagnosis of DAH. That is, cytoplasmic and perinuclear cytoplasmic antibody, antiglomerular basement membrane antibodies, antinuclear antibody, anti-ds DNA antibodies, complement level, rheumatoid factor, TORCH panel, serum D-dimer level, urinealysis and genetic examinations were found to be normal. When the history of being exposed to a toxic agent via inhalation, drugs used and smoking and drug habits were questioned, It was learned that two male patients had a smoking history of 15-20 pack-year, but did not have any clinical symptom of chronic airway disease. In order to rule out lung infections that can lead to the sameclinical picture, in sputum ARB. And gram positive staining was made with detection of no pathogens. In echocardiographic examination, it was established that left ventricle functions were adequate (EF 60%) an done case had right atrial enlargement and minimal deficiency in tricuspid valve.
In posteroanterior chest graphies, bilateral widespread alveolar opacities were detected, which were mor pronounced in paracardiac and central areas (Figure 1). In thorax CT, pacthy ground glass infiltration areas accompanied by scattered nodular-acinar densities were seen in both lungs (Figure 2). Although normal bronchial system was observed in fiberoptic bronchoscopy (FOB), hemorragic foci were observed on mucosa (Figure 3) and hemosiderin-laden macrophages were proven in the pathological examination of the bronchoalveolar lavage (BAL).
In hemorragic lavage fluid obtained, hemosiderin laden macrohages were observed in addition to erithrocytes. In lavage fluid, ARB was negative and there was no growth in culture. In cytological examination, no malignant cells were observed. Following supportive treatment including oxygen administration, vitamin K replacement, and erithrocyte suspension and discontinuation of warfarin, clinical and radiological findings rapidly improved and our cases were discharged uneventfully.
Diffuse alveolar hemorrhage complicating warfarin therapy may be a high mortality rate. Diffuse alveolar hemorrhage, which does not have s specific laboratory anc clinic diagnosis method, leads to a clinical picture ranging from cough, hemoptysia, shortness of breath to repiratory failure particularly in elderly patients. When this clinical picture is observed in patients on warfarin and infiltrations are detected in direct lung graphy. Diffuse alveolar hemorrhage should be among infiltrative lung diseases that should be kept in mind in differential diagnosis . Of our cases, consistent with this clinical spectrum, cough, hemoptysia and breathlessness was found in three, while in one additionally respiratory failure was seen.
In DAH, definitive diagnosis is made by lung tissue biopsy guided by fiberoptic bronchoscopy. Bronchoscopic biopsy may have risk of fatality due to excessive mucosal hemorragia and severe respiratory failure . Our purpose of bronchoscopy is primarily to see the intraalveolar blood, exclude endobronhial lesion and infection. In this case, the detection of hemosiderin laden alveolar macrophages in BAL with hemorrhagic appearance supports the diagnosis. Actually, the appearance of hemosiderin laden alveolar macrophages in our cases in BAL suggested the diagnosis of DAH.
There are many reason in DAH etiology. Among collagen tissue diseases, Wegener granülomatosis [7,8], systemic lupus erythematosus [9,10] and Goodpasture syndrome , give rise to DAH owing to immun deposits in alveoler intertsium and intra-alveolar blood vessels. In addition, drugs such as cocain, difenylhidantoin and leflunomid may lead to DAH . We investigated other etiologic factors and serum levels of collagen tissue marker (C-ANCA, P-ANCA, ANA and anti ds- DNA) were analyzed. We did not find any problem for DAH in our cases. It is determined that the clinical picture in our cases is that of DAH which occurs rarely without any systematic involvement other than pulmonary involvement.
Warfarin is a commonly prescribed anticoagulant all over the world. Diffuse alveolar hemorrhage associated with warfarin was first described by Brown et al. . Subsequantly, limited number of cases have been presented [4,14]. Therefore, we belived that our series of four cases may contribute the literature regarding this subject. In a previous study, it was reported that of all cases followed in hospital with side effects of drugs, 10% was associated with warfarin [15,16]. Care should be exercised in the follow up patients on warfarin and it should be borne in mind that, it may lead to DAH, albeit rarely, which has high mortality unless diagnosed and treated early.
Diffuse alveolar hemorrhage is a life threatening complication which may develop due to many etiologic factors. World population is getting older and the elderly living alone is increasing in all over the world. So it is difficult to track medication use in the elderly. In warfarin associated DAH cases, especially elderly cases who regularly used the drug should be warned against the risk of hemorrhage and should be regularly monitorized by clinicians. Early diagnosis is very important in DAH. The diagnosis must be clinically and radiologically and bronchoscopy.